Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

#1: Low BP and MAOI: bad combination Janelle

Posted by fachad on March 31, 2002, at 20:52:47

In reply to FACHAD: follow-up question #1 re MAOI's! fachad, posted by Janelle on March 30, 2002, at 15:26:35

Well, your question shows that you do understand the mechanics of the MAO / tyramine / BP issue.

But MAOIs for a person with low BP is just a terrible idea. First, MAOIs cause low BP; it is one of the most common side effects.

Second, to eat even a little tyramine food to try to raise your BP could be disastrous. You would most likely dramatically overshoot and end up with dangerously high BP.

They don't call it a "hypertensive crisis" for nothing. It happens very fast and puts people at risk for stroke or other serious problems.

For your chronic low BP, I find that caffene or Sudafed (psueduoephedrine, a decongestant) raise my BP slightly. Both increase BP by causing blood vessels to constrict.


> Fachad,
>
> First, thanks for the explanation about MAOI's and diet restrictions. My understanding now is that if a person is on an MAOI, which inhibits MAO from breaking down tyramine, and a person eats tyramine containing food, the tyramine which would then be *free* so to speak would shoot the person's BP through the roof.
>
> What about a person with chronic LOW BP? This question literally just occurred to me as I'm typing this! Let's say I was on an MAOI and ate food that contained tyramine, with my low BP, would it still be raised so (too) high, or might it just reach a normal level?!!! Hmmm ... ironically, whenever I go to a doc and they take my BP they tell me I'm "lucky" to have low BP - everyone is so concerned about high BP, but lemme tell you, low BP is the pits. It makes you tired and lethargic, you get dizzy if you stand up too fast, and a host of other bothersome symptoms. Not that I want high BP, I just want NORMAL BP, like I used to have.
>
> I've asked various docs what can be done about low BP and they kinda shrug and avoid the question. A few have told me to increase my salt intake. So it's my understanding that there's virtually nothing to do for low BP.
>
> I have no intention of going on an MAOI, but can't help wondering if it could take care of my low BP if I did take one and ate tyramine-containing foods! Just a stupid thought ...!


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:fachad thread:100948
URL: http://www.dr-bob.org/babble/20020327/msgs/101174.html